Maryland, 2021

Rip Current in Maryland, May 23, 2021

May 23, 2021 · NWS AKQ · 1 event in 1 county or zone

A man in his mid 20s going into cardiac arrest within a rip current was pulled from the water, and EMS needed to perform CPR and other lifesaving techniques. He was transported to Atlantic General Hospital in critical condition then later died.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A man in his mid 20s going into cardiac arrest within a rip current was pulled from the water, and EMS needed to perform CPR and other lifesaving techniques. He was transported to Atlantic General Hospital in critical condition then later died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 12:25 PM EST, 25 minutes earlier.

Area forecast discussion, May 23, 12:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
125 PM EDT Sun May 23 2021

.SYNOPSIS...
High pressure will remain centered west of the area through this
evening. A backdoor cold front will drop across the area late
tonight into Monday. High pressure will build back over the
region Tuesday into Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 125 PM EDT Sunday...

Going forecast remains on track early this aftn, as clouds have
thinned out and temperatures have risen well into the 80s. Highs
are still expected to top out in the low 90s in most areas under
partly cloudy skies (due to SCT CU).

Previous Discussion:

The latest GOES WV imagery continues to show a highly amplified
longwave pattern across the Conus. A nearly stationary ridge
remains anchored over the Mississippi Valley. Meanwhile, a
northern stream trough is digging across New England. At this
surface, high pressure is centered beneath the ridge aloft, with
a surface trough in vicinity of the New England and Mid-Atlantic
coasts. Rather dense cirrus, and some mixing from the trough
have allowed temperatures to remain in the mid 60s to low 70s
early this morning.

The overall pattern will remain rather persistent today. A NW
wind in the wake of the trough will allow for some downslope
flow, which should help boost highs into the low 90s inland,
with even upper 80s toward the coast. Clouds gradually decrease
this morning, with conditions becoming partly to mostly sunny
this afternoon. Continued dry today, with dewpoints generally
mid 50s to around 60F during peak heating this afternoon, and
minimum RH values of 30-35% (35-45% along the coast).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
As of 400 AM EDT Sunday...

A backdoor cold front will drop across the region late tonight
into Monday morning, with the wind becoming NE and breezy near
the coast. Onshore flow behind the boundary Monday, coupled
with the sky becoming mostly cloudy, will result in noticeably
cooler day across the eastern half of the area. Highs will
range from the mid 60s to near 70F over the Eastern Shore, to
the lower to mid 80s over the SW counties.

A weak shortwave trough aloft will bring at least a slight
chance to chance PoPs for showers and/or a tstm Monday afternoon
into early Monday evening. The highest PoPs (40-50%) still look
to be confined to the western tier Piedmont counties in vicinity
of the frontal boundary, with 20-30% PoPs along the I-95
corridor, and 20% or less farther E. Overall, QPF will be
limited (primarily less than 0.25" for most locations), so
abnormally dry conditions will continue. Slight chance PoPs
will linger Mon night over the Piedmont, as the frontal
boundary lifts back and across the region as a warm front. Lows
Monday night will range from the mid 50s to lower 60s.

Becoming partly to mostly sunny and warm again on Tuesday with
highs ranging from the mid 70s to lower 80s over the Eastern
Shore, to the upper 80s well inland.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 AM EDT Sunday...

Hot temperatures prevail Wednesday and Thursday, with a slight
chance for mainly aftn or early evening tstms Thursday. Highs
will be in the lower to mid 90s Wednesday (some upper 90s
possible), and in the lower to mid 90s Thursday (upper 80s along
the coast).

Friday and Saturday will not be as warm, especially Saturday,
as low pressure and associated frontal boundaries will bring
slight chance to chance PoPs for showers and/or tstms. Highs
will range through the 80s Friday, and in the upper 70s to mid
80s Saturday.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 125 PM EDT Sunday...

VFR conditions will prevail through at least part of tonight.
Expect SCT CU through early this evening with W-NW winds around
10 kts. VFR conditions with SCT mid/high clouds and W or NW
winds below 10 kts will prevail through most of the night. A
backdoor cold front drops across the area late tonight into
early Monday morning. This will result in a wind shift to NE
along with increasing clouds. CIGs will likely lower to MVFR at
most of the terminals by mid to late Monday AM (perhaps staying
VFR at SBY). Could see a few gusts to 15-20 kts near the coast
on Mon.

NE or E winds behind the boundary will result in BKN-OVC clouds
and MVFR CIGs, as well as a chance of showers across most of
the region Monday aftn/evening. There is a very low chc of a
tstm at RIC.

Outlook...Flight restrictions are likely across most of the area
Mon night-Tue AM due to low stratus. Improving conditions are
expected by late Tue. Prevailing VFR conditions are expected
from Tue night-Wed. There is a slight chc of an aftn or evening
tstm on Wed.

&&

.MARINE...
As of 400 AM EDT Sunday...

1026mb high pressure is centered well SW of the Mid-Atlantic
coast early this morning. Meanwhile, subtropical storm Ana is
located NE of Bermuda. The wind is generally WNW 5-10kt early
this morning as a weak trough slides across the coast. Seas are
4-6ft due to swell from Ana. Seas are generally expected to fall
to 3-4ft by this afternoon. However, seas could remain 4-5ft
off the Currituck Outer Banks into the afternoon. Therefore, the
SCA for that zone has been extended through 4 PM, while the
remaining SCAs continue through noon. The wind will remain WNW
today.

A backdoor cold front drops across the coast from 06-12z Monday
morning. Winds turn to the NE following the FROPA, with speeds
increasing to 15-20kt (highest on the ocean). Seas are forecast
to build to 4-5ft (perhaps up to 6ft N) by Mon aftn. Still
looking at likely SCA conditions on the ocean (especially due to
the increase in seas), with potential SCA conditions for the
Ches Bay, lower James, and Currituck Sound. SCA flags will not
be raised yet for this event due to ongoing SCAs for seas. High
pressure builds toward the area Monday night into Tuesday (but
remains centered to our E/ENE), and slides farther offshore by
Wednesday. Winds become E and diminish to 10-15kt Monday night
before becoming S at ~15kt later Tuesday into Wednesday. Seas
remain around SCA thresholds through Monday night before
subsiding to 3-4ft by late Tuesday.

Long period (12-14sec) swell is being observed this morning,
with seas of 4-6ft in most areas. Seas will slowly subside today.
Therefore, will maintain the high risk of rip currents through
today. At least a moderate rip current risk will continue
through Monday, and periods are likely to be shorter by Monday
with a stronger onshore wind behind a backdoor cold front.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ658.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ/ERI
SHORT TERM...AJZ/TMG
LONG TERM...AJZ/RHR
AVIATION...ERI
MARINE...AJZ/ERI
Hazardous weather outlook, May 23, 3:12 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
412 AM EDT Sun May 23 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-240815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
412 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-240815-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
412 AM EDT Sun May 23 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Maryland Beaches

When
May 23, 12:50 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

A man in his mid 20s going into cardiac arrest within a rip current was pulled from the water, and EMS needed to perform CPR and other lifesaving techniques. He was transported to Atlantic General Hospital in critical condition then later died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Maryland Beaches2021-05-2325MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961778.